An ongoing dialogue on HIV/AIDS, infectious diseases,
February 18th, 2022
A Return of Antiretroviral Rounds — What Regimen Would You Choose?
Years ago, back in the pre- and early internet days, one of the most popular features in the newsletter Journal Watch AIDS Clinical Care was something called Antiretroviral Rounds.
We’d present a case, then have two expert discussants weigh in on what they would do. The link above is a case from ancient history — 1998! — to show how far we’ve come.
Today, in honor of Antiretroviral Rounds, and inspired by a particularly annoying interaction — ok, an infuriating interaction — with a pharmacy over an insurance issue, I bring you a reprise of this feature and ask you to select what HIV treatment you’d recommend. This week, the case; next week, what happened.
(Details shared with the patient’s permission, and slightly modified.)
This man in his 60s has had HIV likely since the early 1980s from treatment of an inherited coagulopathy. He was diagnosed shortly after testing became available in the mid-1980s.
He started treatment with zidovudine, then later added didanosine. Several years of low-level viremia but clinical and immunologic stability followed.
I met him in the mid-1990s, shortly after he moved to Boston. He works in a very demanding job, where he has a leadership position and travels a ton. He’s a workaholic even by American standards, and that’s saying something.
His one and only resistance test showed he had resistance to both zidovudine and didanosine, but preserved predicted activity of tenofovir, lamivudine, and all the drug classes he had never taken. In the early 2000s, he started tenofovir, lamivudine, and lopinavir/ritonavir. He has had virologic suppression since then.
Brief trials of switching treatment to a different drug class led to significant side effects. Efavirenz caused severe somnolence, mood alteration, and sleep disturbance; raltegravir made him feel “like I’ve aged a decade overnight.”
So fast-forward to today, and he’s on the one-pill daily treatment of darunavir-cobicistat-emtricitabine-tenofovir alafenamide. No side effects. Feeling fine.
So what’s the problem? Not surprisingly given his treatment history and age, he has some “diseases of aging.”
- Didanosine caused non-cirrhotic portal hypertension and gastropathy, a condition I’ve learned may lead to unreliable stomach acidity (that will be important for later).
- Years of HIV and tenofovir DF have resulted in osteoporosis.
- He has arthritis in multiple joints, leading an orthopedist to strongly recommended a trial of steroid injections.
Experienced HIV clinicians will hear this recommendation for injectable steroids, and get very worried. The medical literature is replete with reports of marked hypercortisolism and sometimes subsequent adrenal insufficiency from the interaction between “boosters” (this is the cobicistat in his regimen) and injectable steroids. This is the same drug interactions issue getting attention now with the ritonavir in Paxlovid, though that’s relatively easy since it’s only 5 days of treatment, with a couple of more days for the ritonavir effect to wear off.
I have seen numerous cases of this interaction over the years, sometimes with serious consequences (compression fractures, steroid myopathy, sleep disturbance, depression, hyperglycemia, intractable hypertension, fluid retention). This intra-articular treatment is erroneously thought by some not to be a “systemic” treatment, and many clinicians are unaware that cobicistat and ritonavir markedly impair the clearance of many corticosteroids. A second injection is particularly problematic, but it can happen after one shot, too.
Let’s assume the steroid injection is going to go forward. (As an ID doctor, I will not debate the merits of this widely used treatment, controversial as it may be in some settings.)
So it’s time to change the HIV regimen, right? Given his history and only one-class resistance, this shouldn’t be too difficult — but there’s a history of intolerance to efavirenz, and to raltegravir, and he may have unreliable stomach acidity. Note that intramuscular injections would be dicey given the underlying coagulopathy.
What would you recommend, and why?
Paul E. Sax, MD
Learn more about HIV and ID Observations.
Follow HIV and ID Observations Posts via Email
- Five Quick Questions from Our Course, “ID in Primary Care”
- Five ID Things to Be Grateful For, 2022 Edition
- #IDTwitter — Still a Wonderful and Entertaining Place to Learn
- Molnupiravir Results in PANORAMIC Study — It’s Not All Bad News
- Learning the Names of HIV Drugs Is Horribly Difficult — Here’s Why
- ID Cartoon Caption Contest (125)
- ID Cartoon Caption Contest #2 Winner — and a New Contest for the Holidays (92)
- Dear Nation — A Series of Apologies on COVID-19 (80)
- How to Induce Rage in a Doctor (77)
- IDSA’s COVID-19 Treatment Guidelines Highlight Difficulty of “Don’t Just Do Something, Stand There” (74)
- Zinc for Patients with COVID-19?
- Observations from ID and Beyond: #IDTwitter — Still a Wonderful and Entertaining Place to Learn
- Improved Approach to Coronavirus Vaccines Works in Animals
- High CMV Viremia and Mortality in Hospitalized Patients with AIDS
- Repurposing Alisporivir, an Anti–Hepatitis C Drug, to Treat Artemisinin-Resistant Malaria
- 3tc Abacavir AIDS antibiotics antiretroviral therapy ART atazanavir baseball CDC C diff COVID-19 CROI darunavir dolutegravir elvitegravir etravirine FDA HCV hepatitis C HIV HIV cure HIV testing ID fellowship ID Learning Unit Infectious Diseases influenza Link-o-Rama lyme disease MRSA PEP Policy PrEP prevention primary care raltegravir Really Rapid Review resistance Retrovirus Conference rilpivirine sofosbuvir TDF/FTC tenofovir Thanksgiving vaccines zoster